Wyoming, 2019Flood in Wyoming, April 1 to 5, 2019
April 1 to 5, 2019 · NWS UNR · 1 event in 1 county or zone
Minor flooding occurred along the Belle Fourche River in parts of Crook County due to ice jams and snowmelt.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Minor flooding occurred along the Belle Fourche River in parts of Crook County due to ice jams and snowmelt.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 31, 9:58 PM MST, 2 hours 2 minutes earlier.
Area forecast discussion, Mar 31, 9:58 PM MST, 2 hours 2 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1058 PM MDT Sun Mar 31 2019
.DISCUSSION...(This Evening Through Sunday)
Issued at 155 PM MDT Sun Mar 31 2019
Current surface map places weak cold front across western South
Dakota. Gusty northwest winds found across the plains north and
east of the Black Hills. Water vapor shows shortwave moving into
western Montana.
Montana shortwave tracks across western South Dakota early Monday.
Narrow axis of strong upward vertical motion arrives late
tonight/Monday morning with hi-resolution models pointing to
northwest South Dakota with best sustained lift. Precipitation
rates will be aided by deep moist-adiabatic lapse rates with a
hint of elevated CAPE. Still expecting a band of snow across
northwest South Dakota with accumulations of 1-2 inches. SHRA/SHSN
continue through afternoon.
Tuesday will put us between northern stream trof moving into the
Great Lakes region and southern stream trof moving into the Great
Basin. May be some light precipitation across southwest portions of
the forecast area Tuesday. Better chance of precipitation arrives
Tuesday night/Wednesday. GFS/ECMWF continue trend of shifting trof
further south, so main impacts will be across southern portions
of forecast area. Thermal profiles marginally cold enough for
snow. Could be a few inches of snow accumulation for portions of
northeast Wyoming into the Black Hills and southwest South Dakota.
Upper ridge builds across the Northern Plains for the end of the
week with dry weather and warm temperatures. Could see a few
locations reach the 70s Friday and Saturday.
&&
.AVIATION...(For the 06Z TAFS Through 06Z Monday Night)
Issued At 1056 PM MDT Sun Mar 31 2019
VFR conditions are expected to persist over the next few hours. MVFR/IFR
conditions will then develop across the northwest and central SD
plains late tonight into Monday morning as snow develops. VFR
conditions are expected to remain across NE WY, the Black Hills
area, and SW SD. Passing showers Monday afternoon could result in
transient MVFR conditions across portions of NE WY, the Black
Hills, and the Rapid City area.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&
DISCUSSION...7
AVIATION...Eagan
Hazardous weather outlook, Mar 31, 8:45 AM MST, 15 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
945 AM MDT Sun Mar 31 2019
SDZ001-002-012>014-011300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
945 AM MDT Sun Mar 31 2019
This Hazardous Weather Outlook is for portions of northwestern
South Dakota.
.DAY ONE...Today and Tonight
Light snow will develop late tonight and continue into Monday
morning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Light snow will continue Monday morning, then mix with or change
to rain through the day. Up to two inches of snow accumulation is
expected by late Monday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
SDZ024>032-041>044-046-047-049-072>074-WYZ054>058-071-011300-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
945 AM MDT Sun Mar 31 2019 /1045 AM CDT Sun Mar 31 2019/
This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...the Black Hills of South Dakota...northeast Wyoming...
and the Black Hills of Wyoming.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Light snow is expected Tuesday night through Wednesday morning,
before changing to rain by Wednesday afternoon. Up to two inches
of snow will be possible by late Wednesday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
Flood, Crook
- When
- April 1, 12:00 AM MST to April 5, 5:00 AM MST
- Where
- Crook County, 3.73 mi WNW of Moorcroft to 9.46 mi NW of Moorcroft
- Cause
- Ice Jam
- Reported by
- River/Stream Gage
- Coordinates
- 44.280, -105.020
Water flowing into and from Keyhole Reservoir in Crook County, combined with ice in the river channel, caused minor flooding along the Belle Fourche River around Moorcroft and Hulett. The reservoir elevation at Keyhole Reservoir set a record of 4101.98 feet on March 28, surpassing the previous record of 4100.38 feet set in May 1978. The river gage on the Belle Fourche River near Alva crested at 6.28 feet, which is 1.28 feet above flood stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Iowa, April 1 to 30, 2019$100 million · 2 events
- Flooding in South Dakota, April 1 to 30, 20191 death · 10 events
- Flooding in Illinois, April 1 to 30, 20191 death · 7 events
- Flood in South Dakota, April 1 to 23, 2019$20 million · 1 event
- Flooding in South Dakota, April 1 to 30, 2019$5.8 million · 26 events
- Flooding in Minnesota, April 1 to 30, 2019$1.1 million · 7 events
- Flooding in Minnesota, April 1 to 22, 2019$150,000 · 3 events
- Flash Flooding and Avalanche in California, April 1 to 5, 2019$61,000 · 10 events
- Flooding in Illinois, April 1 to 30, 2019$50,000 · 2 events
- Flooding in Missouri, April 1 to 30, 2019$31,000 · 2 events
- Frost and Freeze in Kentucky, April 1, 201922 events
- Flooding in South Dakota, April 1 to 30, 201919 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815486.